Friday, January 27, 2006
An Unwanted Journey: Day 0064 - Fatigue
Side-effects are a tricky business for the cancer patient. Until there is something devastatingly obvious, you’re never quite sure whether what you are experiencing is related to the treatment, a sign or symptom of the underlying disease, an effect of some totally unrelated process in the body, or a heightened sensitivity to everything happening in the body simply through watching for symptoms.
Here are some examples from my own experience in the past three weeks.
About one week after starting radiation and chemotherapy, I had a bout of diarrhea which was fairly dramatic but only lasted for about 45 minutes on a Friday evening. Then again, last night, I had another bout of diarrhea which lasted a little longer (for several hours), but appears to have disappeared again this morning. Are those bouts related to radiation treatment? Probably not. There is another suspect…sub sandwiches. In both cases, at lunch I ate a submarine sandwich, one tuna, the other a vegetarian sub. It’s very likely there was something that reacted poorly with my digestive system, perhaps because it is more sensitive than before treatment began.
Fatigue is another example. Tuesday this week, as I indicated in my blog entry for the day, I was so tired in the afternoon that I couldn’t concentrate at work. But Wednesday and Thursday I felt re-energized simply through having naps in the evening and exercising with my physical trainer on Wednesday morning. Fatigue is almost certainly related to treatment, but that doesn’t mean a particular instance of being tired will continue indefinitely.
Tenderness in the anal tissues is another. Again, this is almost certainly related to the radiation treatment. But I’ve noticed that using a 0.5% hydrocortisone non-prescription cream has all but eliminated the worst of that tenderness. Even though this side-effect will probably continue throughout the balance of treatment, it might not be too bad.
Being proactive is certainly one of the best approaches to side-effects. The Grand River Regional Cancer Centre has a 3-part training session on dealing with fatigue. I registered for those Monday morning sessions yesterday just after receiving my 14th radiation treatment (half way, yeah!).
Being gentle with oneself also helps. Although there are people I’d like to see and things I’d like to do, I’ve come to accept that when fatigue or other side-effects strike, it’s best to simply acknowledge that social activities are less important that rest.
Having people to speak with about side-effects is also important. I’m fortunate to have a parish nurse who keeps in regular contact with me and who listens to my concerns. In addition, she knows my support network at the church where I sing with the choir. She recognizes the impact of spirituality as well on overall health. In addition, I have a Community Care Access Centre nurse who visits me every Friday and asks about side-effects (as do the radiation therapists every day and the nurses in the chemo suite every Monday). I also have a sister-in-law who is very familiar with hospital processes and quality systems and who advises me on such issues.
Then, of course, there is my wife without whom I can’t imagine dealing with any of this as well as I have. She is a constant support and friend. She and my sons provide a family life that is incredibly fulfilling and health giving. So, I think I can handle a little fatigue and a sore bum. No problem!